An Efficient Algorithm for the Maximum Distance Problem - Archive ouverte HAL Access content directly
Journal Articles Discrete Mathematics and Theoretical Computer Science Year : 2001

An Efficient Algorithm for the Maximum Distance Problem

Abstract

Efficient algorithms for temporal reasoning are essential in knowledge-based systems. This is central in many areas of Artificial Intelligence including scheduling, planning, plan recognition, and natural language understanding. As such, scalability is a crucial consideration in temporal reasoning. While reasoning in the interval algebra is NP-complete, reasoning in the less expressive point algebra is tractable. In this paper, we explore an extension to the work of Gerevini and Schubert which is based on the point algebra. In their seminal framework, temporal relations are expressed as a directed acyclic graph partitioned into chains and supported by a \emphmetagraph data structure, where time points or events are represented by vertices, and directed edges are labelled with < or ≤ . They are interested in fast algorithms for determining the strongest relation between two events. They begin by developing fast algorithms for the case where all points lie on a chain. In this paper, we are interested in a generalization of this, namely we consider the problem of finding the maximum ''distance'' between two vertices in a \emphchain; this problem arises in real world applications such as in process control and crew scheduling. We describe an O(n) time preprocessing algorithm for the maximum distance problem on chains. It allows queries for the maximum number of < edges between two vertices to be answered in O(1) time. This matches the performance of the algorithm of Gerevini and Schubert for determining the strongest relation holding between two vertices in a chain.
Fichier principal
Vignette du fichier
dm040218.pdf (326.68 Ko) Télécharger le fichier
Origin Files produced by the author(s)
Loading...

Dates and versions

hal-00958965 , version 1 (13-03-2014)

Identifiers

Cite

Gabrielle Assunta Grün. An Efficient Algorithm for the Maximum Distance Problem. Discrete Mathematics and Theoretical Computer Science, 2001, Vol. 4 no. 2 (2), pp.323-350. ⟨10.46298/dmtcs.291⟩. ⟨hal-00958965⟩

Collections

TDS-MACS
68 View
902 Download

Altmetric

Share

Gmail Mastodon Facebook X LinkedIn More